New here--need help--depression and migraines

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

kimkim
New Member


Date Joined May 2006
Total Posts : 6
   Posted 5/18/2006 3:52 PM (GMT -7)   
Hi, just found this board.  I'm at my wits end with my meds and am hoping someone here might have some info that might help.  I had mild problems with anxiety and depression on and off for years, never severe enough to need meds.  Then I had a child!  The post partum depression nearly ended my marriage, and things have never been the same since.  It manifests itself primarily with anger--I yell and scream, and hate everything and everyone, including myself.  I also get terrible migraines--daily--unless I take meds for those as well.   So, over the past five years I've seen a bunch of doctors, tried a bunch of meds, etc.   But anyway, I got fairly stable on a mixture of Wellbutrin 300 mg/day and Effexor 37.5 mg (for the headaches).  Now I'm in a new town, under lots of stress, and not suprisingly, having problems with headaches again, and also memory problems that I wasn't sure were related to stress, meds, who knows what.  So I go see a neuro here, he takes me off of Effexor cold turkey and puts me on Topamax (an anti-seizure med that is also used for migraine prevention).  He says the memory problems are b/c I'm getting headaches more frequently.  OMG!!  Major crisis!  I'm irritable to put it mildly, crying, terribly anxious, yelling at my kids.  My husband is out of town all week every week, so I don't have much support here.  And basically, I don't know whether these symptoms are Effexor "withdrawal", Topamax side effects, or depression symptoms returning.  I'm going to call my neuro first thing in the morning, but any advice or experiences anyone could share would really help.  Oh, another thing is that my insurance won't pay for anything related to my depression or headaches.  So treatment is a financial nightmare in addition to the emotional rollercoaster that I know many of you are familiar with.  I've heard that migraines and depression often occur together, so although I wouldn't wish this hell on anyone, I sure would love any advice!  Thanks!

Narianna
Regular Member


Date Joined May 2006
Total Posts : 20
   Posted 5/18/2006 6:48 PM (GMT -7)   
darn, i really wish i could help more... i do know that a side effect of Effexor is irritability and that may have been triggered when being cut off cold turkey... My mom has horrible migraines as well and also takes topamax... Nothing seems to ever really help her's all that much though... i've done massive research on migraines for her sake... She refuses to do anything more about it unfortunately cause i think she just doesn't wanna deal with it for various reasons... However, one of the major things i keep running across is that the best care and latest research all seems to come from the Mayo Clinic... They're located in Arizona, Florida, and Minnesota... Here's a link for their take on migraines... Good luck! http://www.mayoclinic.org/migraine/index.html

els
Veteran Member


Date Joined Oct 2005
Total Posts : 4031
   Posted 5/19/2006 7:53 AM (GMT -7)   
Hi kim,  It sounds like you have been through quite a bit...sorry for that.  In regards to your Effexor 37.5 mg is the smallest dosage that is made (cap) so if your neuro is going to stop your Effexor there really isnt anyway to titrate it any other way.  Your symptoms most defiantly can be side effects from coming off the Effexor.  I also take this for an antidepressant but I take a much higher dosage as it also has a side benefit of raising blood pressure or causing hypertension and I have a disease that causes low blood pressure.  So I take 225 mg of Effexor XR...there is always room to increase the dose to this also.  As for the Topamax it is one of those meds that also has several side benefits.  I also take this and have for several years for headaches related to Multiple Sclerosis.  It is used for migraines, seizures and after it was on the market for several years physicians found that it also worked as a weight loss med.  Some people do get Topamax confused and think of it as an antidepressant but it is not and it has no classification as an antidepressant.  You may want to talk to your doctor and see about getting on an antidepressant in addition to the Topamax.  If your insurance is a problem with not paying perhaps your doctor can write a script for a antidep that comes in a generic (Zoloft, Luvox, Prozac) as Effexor does not and is quite expensive if you have to pay out of pocket.  Take care ~ Elisha


 


kimkim
New Member


Date Joined May 2006
Total Posts : 6
   Posted 5/19/2006 11:36 AM (GMT -7)   
Thanks for the info, Elisha and Narianna. I called the neuro today, and he wants thinks the problems are Effexor withdrawal. So he wants me to go back to the Effexor every other day in an attempt to wean off of it. I'm no doctor, but I'm concerned that the short half life of effexor will leave me with major ups and downs if I'm taking it every other day. Plus, I've already been off of it for a week. But, I will give that a try for a few days. If, after a few days, I still feel the way I'm feeling now, I'm going to just ask him to put me on an SSRI. I've been on them in the past, and they worked fairly well for both the depressive symptoms and the headadches. Honestly, I've been on so many meds over the years, and since the SSRIs treat both depression and migraines, I can't keep straight which ones were prescribed for which problem! I start a new job on Monday--I just hope I can keep it together!
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 7:20 PM (GMT -7)
There are a total of 2,736,162 posts in 301,357 threads.
View Active Threads


Who's Online
This forum has 151449 registered members. Please welcome our newest member, iwanttocry.
295 Guest(s), 7 Registered Member(s) are currently online.  Details
bluelyme, jennydancingfish, Xmaslover, platinumpixie, Tall Allen, julymorning, Peter A


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer